Indiana, 2003

Damaging Wind in Indiana, July 9, 2003

July 9, 2003 · NWS LOT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 9, 12:25 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 9, 12:25 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1225 PM CDT WED JUL 9 2003

AVIATION DISCUSSION FOR 18Z TAFS

MAIN CONCERN IS BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH
NORTHEAST ILLINOIS ATTM. THERE HAVE BEEN REPORTS OF WIND GUSTS 30 TO
40 KNOTS...ESPECAILLY WITH THE SOUTH END OF THIS LINE...AND ALSO
SMALL HAIL. WILL HAVE THUNDER WITH GUSTY WEST WINDS IN
ORD...MDW...GYY FOR THE NEXT 1-2 HOURS...FOLLOWED BY A PERIOD OF
SHOWERS AND MVFR CIGS. THE BRUNT OF THE THUNDERSTORM ACTIVITY SHOULD
BE CLOSER TO THE STATIONARY FRONT SOUTH OF THE CHICAGO TERMINALS
THIS AFTERNOON AND EVENING. AS SURFACE LOW AND WARM FRONT APPROACHES
LATER TONIGHT...COULD GET A PERIOD OF THUNDERSTORMS AROUND MIDNIGHT
OR SO. THEN COLD FRONT COMES THROUGH BY MRONING WITH GOOD DRY PUNCH
WHICH SHOULD END THUNDERSTORM THREAT. WINDS WILL BE LIGHT EAST TODAY
BECOMING LIGHT SOUTHEAST TONIGHT...THEN TURNING SSW BRIEFLY BEHIND
WARM FRONT...THEN WEST BEHIND COLD FRONT.

ALLSOPP

PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS

CONVECTION REMAINS FOCUS OF FORECAST. FRONTAL BOUNDARY LIES FROM
CENTRAL IL BACK ALONG MO/IA BORDER EARLY THIS AM. AS SFC LOW MOVES
ENE LATER TODAY AND TONIGHT...EXPECT THIS FRONT TO LIFT BACK NORTH A
LITTLE MAYBE TO I 80 CORRIDOR BY EVENING. AFTER TRENDING NORTH WITH
SFC LOW 24 HRS AGO...MODELS ARE NOW TRENDING SOUTH AGAIN WITH
CONSENSUS TRACK ALONG OR JUST SOUTH OF WI/IL BORDER BY THURS
MORNING. AREA OF TS DEVELOPING OVER WEST CENTRAL IA THIS AM LIKELY
TO TRACK ESE REACHING FA LATER THIS AM. THEN AS SFC LOW APPROACHES
ANOTHER CHANCE OF TS THIS AFTERNOON INTO TONIGHT. WILL OPT FOR NO
TIMING TODAY OR TONIGHT AND JUST CARRY LIKELY ALL AREAS. PER SPC
DAY1 OUTLOOK...UNCERTAINTY AS TO INSTABILITY AND LOCATION OF FRONT/
BOUNDARIES MAKES SVR THREAT DIFFICULT TO DETERMINE. GIVEN
UNCERTAINTY AND MDT RISK JUST TO OUR SW WILL MENTION SVR IN ZFP.
ANOTHER THREAT IS HEAVY RAIN...AREA OF GREATEST CONCERN ACROSS
SOUTHERN FA. WILL HOLD OFF ON FLOOD WATCH ATTM AS QPF FROM MODELS
ALL OVER THE PLACE LAST FEW DAYS. CARRY CHANCE OF TS THRU THURS
AFTERNOON THEN DRY THINGS OUT BRIEFLY. ANOTHER VORT SWINGS DOWN
ACROSS WESTERN LAKES FRI IN NW FLOW. THINK PRECIP FROM THIS TO
REMAIN MAINLY NORTH AND EAST OF FA AND WILL GO DRY FOR NOW. ANOTHER
CHANCE OF TS SAT INTO EARLY NEXT WEEK...NO CHANGES. BLEND OF
GUIDANCE WAY TO GO FOR TEMPS IN THE SHORT TERM.

.CHI...NONE.

CMS
Hazardous weather outlook, Jul 9, 6:00 AM EST, 7 hours 30 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THIS AFTERNOON INTO
THIS EVENING.

A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA
WILL LIFT NORTH TO AROUND INTERSTATE 80 BY THIS EVENING. LOW
PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY TONIGHT...WITH A COLD
FRONT PUSHING ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

CMS

In the hours before

Local storm report, Jul 9, 11:56 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1156 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1146 AM    SANDWICH                  IL   62 MPH TSTM GUST
07/09/03   DEKALB                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 9, 1:30 PM EST
Where
Benton County, Fowler
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -87.317

Utility poles and tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373759.